0

The full content of Annals is available to subscribers

Subscribe/Learn More  >
Letters |

Nephrogenic Fibrosing Dermopathy and High-Dose Erythropoietin Therapy

Sundararaman Swaminathan, MBBS; Iftikhar Ahmed, MD; James T. McCarthy, MD; Robert C. Albright, DO; Mark R. Pittelkow, MD; Noel M. Caplice, MD, PhD; Matthew D. Griffin, MB BCh; and Nelson Leung, MD
[+] Article and Author Information

From Mayo Clinic College of Medicine, Rochester, MN 55905.


Potential Financial Conflicts of Interest: None disclosed.


Ann Intern Med. 2006;145(3):234-235. doi:10.7326/0003-4819-145-3-200608010-00021
Text Size: A A A

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Erythropoietin vs. Gadolinium as Possible Associations with "Nephrogenic Fibrosing Dermopathy "
Posted on August 18, 2006
Richard N. Hellman
Indiana University, Division of Nephrology
Conflict of Interest: None Declared

I read with great interest the article by Swaminathan and colleagues from the Mayo Clinic about the possible role of erythropoietin in 22 patients with a diagnosis of nephrogenic fibrosing dermopathy (1). Of interest was the temporal relationship to erythropoietin use, the apparent association compared with a controlled group of higher doses of erythropoietin, and the improvement in some patients with dose reduction of erythropoietin. A recent advisory from the FDA, reports from the Danish Health Agency and Grobner have suggested an association between nephrogenic fibrosing dermopathy and gadolinium use in patients with CKD stages V and VI and metabolic acidosis (2,3). This was particularly apparent when higher doses of gadolinium containing compounds were utilized in tests such as MRA. I am very interested to know if in the Mayo Clinic study of 22 patients whether there was any gadolinium use within three months prior to the development of nephrogenic fibrosing dermopathy. Additionally, I am wondering if a denominator is available on the 22 patients with the diagnosis of nephrogenic fibrosing dermopathy to ascertain incidence and prevalence of this problem. I agree with the authors that the evidence of erythropoietin resistance in patients with nephrogenic fibrosing dermopathy may represent a marker of inflammation rather than an etiology. Additionally a combination of factors may be causative in nephrogenic fibrosing dermopathy.

Analysis such as that done by Swaminathan and colleagues from the Mayo Clinic are an important step to eventually figuring out the etiology of nephrogenic fibrosing dermopathy.

References:

1.Swaminathan S et al: Nephrogenic fibrosing dermopathy in high dose erythropoietin therapy. Annals of Internal Medicine, Aug. 2006, vol. 145, no. 3, p. 235

2.Grobner T. Gadolinium: A specific trigger for the development of nephrogenic fibrosing dermopathy and nephrogenic systemic fibrosis. Neph Dial Transplant, 2006; 21(4) p. 1104-1108

3.Danish Medicine's Agency (DMA) Report and Recent FDA Advisory. Healthcare Professional Sheet [PDF http://www.fda.gov/cder/drug/InfoSheets/HCP/gccaHCP.pdf>

Conflict of Interest:

None declared

Erythropoietin, Gadolinium and Nephrogenic Fibrosing Dermopathy
Posted on October 20, 2006
Nelson Leung
Mayo Clinic Rochester
Conflict of Interest: None Declared

We appreciate the interest and comments by Dr. Hellman. We too have noted that nearly half of our patients with nephrogenic fibrosing dermopathy had gadolinium exposure prior to the development of their disease. However, nearly as many of our 50 dialysis patients were also exposed to gadolinium, some on multiple occasions without any evidence of the condition. This seems to support our hypothesis that multiple factors are involved in the pathogenesis of nephrogenic fibrosing dermopathy. We are currently looking into the possible interaction between gadolinium and erythropoietin in this disease.

Conflict of Interest:

None declared

Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Advertisement

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)